Alert archive / North Carolina / Tornado Warnings in 2006

Tornado Warning 3, NWS Newport/Morehead City, NC

April 17, 2006Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Apr 17, 2006, 5:00 PM EDT for Onslow County, North Carolina. It was in force for 45 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2006, 5:00 PM EDT (21:00 UTC)
Expired
Apr 17, 2006, 5:45 PM EDT
In force
45 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 47 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 5:15 PM EDTHAIL 0.75New River Air Station, NC
Apr 17, 5:20 PM EDTTSTM WND GST 58New River Air Station, NC
Apr 17, 5:25 PM EDTFUNNEL CLOUD5 Sw Jacksonville, NCFUNNEL CLOUD OBSERVED NEAR INTERSECTION OF HWY 17 AND HIGH HILL ROAD
Apr 17, 5:25 PM EDTHAIL 1Sneads Ferry, NC
Apr 17, 5:30 PM EDTTSTM WND DMG1 N New River Air Stati, NCTILES BLOWN OFF A ROOF ON A BUSINES WHERE HIGHWAYS 17 AND 24 SPLIT.
Apr 17, 5:49 PM EDTTSTM WND GST 60Camp Lejeune, NCON HIGHWAY 172 NEAR CAMP GATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 2:10 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2006-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2006-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-484 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 172100
TORMHX
NCC133-172145-
/O.NEW.KMHX.TO.W.0003.060417T2100Z-060417T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
500 PM EDT MON APR 17 2006

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* TORNADO WARNING FOR...
  ONSLOW COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 545 PM EDT

* AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR NEW RIVER
  STATION...MOVING SOUTHEAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  NEW RIVER STATION AROUND 510 PM EDT...
  CAMP LEJEUNE CENTRAL AROUND 520 PM EDT...
  SNEADS FERRY AROUND 535 PM EDT...

IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND
GET INSIDE A SUBSTANTIAL SHELTER.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3487 7753 3472 7767 3447 7751 3456 7730
      3466 7715 3472 7711 3486 7729

$$

10
2 follow-up statements
000 
WWUS52 KMHX 172122
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
522 PM EDT MON APR 17 2006

NCC133-172145-
/O.CON.KMHX.TO.W.0003.000000T0000Z-060417T2145Z/
ONSLOW NC-
522 PM EDT MON APR 17 2006

...A TORNADO WARNING CONTINUES UNTIL 545 PM EDT FOR ONSLOW COUNTY...

AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR CAMP LEJEUNE
CENTRAL...MOVING SOUTHEAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
SNEADS FERRY AROUND 535 PM EDT...

IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND
GET INSIDE A SUBSTANTIAL SHELTER.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3487 7753 3472 7767 3447 7751 3456 7730
      3466 7715 3472 7711 3486 7729

$$

10
000 
WWUS52 KMHX 172152
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
548 PM EDT MON APR 17 2006

NCC133-172158-
/O.EXP.KMHX.TO.W.0003.000000T0000Z-060417T2145Z/
ONSLOW NC-
548 PM EDT MON APR 17 2006

...THE TORNADO WARNING FOR ONSLOW COUNTY EXPIRED AT 545 PM EDT...

THE SEVERE WEATHER HAS PASSED AND THE WARNING WAS ALLOWED TO EXPIRE. 
STRONG THUNDERSTORMS ALONG THE COAST WILL MOVE OFFSHORE AROUND 600 
PM EDT. 

THERE WERE NUMEROUS REPORTS OF LARGE HAIL WITH THE SEVERE 
THUNDERSTORM AND A REPORT OF A FUNNEL CLOUD NEAR HIGHWAY 17 AND 
STATE ROAD 1107 AT 525 PM...BUT NO REPORTS OF A TORNADO TOUCHDOWN 
HAVE BEEN RECEIVED. 

LAT...LON 3487 7753 3472 7767 3447 7751 3456 7730
      3466 7715 3472 7711 3486 7729

$$

10

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Apr 17, 3:59 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Apr 17, 3:59 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
359 PM EDT MON APR 17 2006

.SHORT TERM /THROUGH TONIGHT/...A SEVERE THUNDERSTORM WATCH
CONTINUES FROM PITT...CRAVEN...PAMLICO AND CARTERET COUNTY
SOUTHWARD ACROSS THE CWA UNTIL 8 PM THIS EVENING. A STRONG LINE OF
THUNDERSTORM HAS BEEN MOVING ACROSS CENTRAL NC THIS AFTERNOON WITH
NUMEROUS REPORTS OF WIND DAMAGE AND HAIL TO ONE INCH. THESE STORMS
WILL REACH THE GREENE AND PITT COUNTY AREAS BY 430 PM AND SPREAD
ACROSS THE REMAINDER OF THE CWA BY 530 PM. A QUASI-STATIONARY
FRONT CONTINUE ACROSS THE CWA FROM DUPLIN AND JONES COUNTY TO JUST
NORTH OF CAPE LOOKOUT. THE GREATEST THREAT OF SEVERE WEATHER WILL
BE ALONG AND TO THE SOUTH OF THIS FRONT. SHOWERS WILL END LATE
THIS EVENING AS THE UPPER LEVEL TROUGH MOVES ACROSS THE AREA AND
PUSHES THE SURFACE FRONT TO THE EAST.

&&

.LONG TERM /TUESDAY THROUGH MONDAY/...HIGH PRESSURE WILL BUILD
INTO THE AREA BRINGING COOLER AND DRIER CONDITIONS FOR TUE WITH A
WARMING TEND THROUGH THE END OF THE WEEK. TEMPS WILL WARM TO ABOVE
NORMAL BY THURSDAY AS SOUTHWESTERLY FLOW RETURNS TO THE REGION.
ANOTHER STRONG UPPER LOW WILL MOVE ACROSS THE NORTHERN PLAINS AND
GREAT LAKES LATE IN THE WEEK WITH THE TRAILING COLD FRONT MOVING
ACROSS NORTH CAROLINA OVER THE WEEKEND.

&&

.AVIATION...SHOWERS AND TSTMS WILL MOVE THROUGH THE AREA LATE THIS
AFTERNOON AND EVENING...WITH MVFR/IFR CONDITIONS EXPECTED IN AND
NEAR CONVECTION. MVFR WITH OCCASIONAL IFR CIGS WITH -RA EXPECTED
BEHIND THE FRONTAL BOUNDARY LATER THIS EVENING BEFORE CONDITIONS
IMPROVE TO VFR FOR MOST AREAS EARLY TUE MORNING AS DRIER AIR MOVES
INTO THE AREA FROM THE NORTH.

&&

.MARINE...SMALL CRAFT ADVISORY IN EFFECT FOR ALL WATERS THIS EVENING
AND TONIGHT.  SHOWERS AND TSTMS WILL ALSO MOVE ACROSS THE MARINE
AREA LATE THIS AFTERNOON AND EVENING...WITH HIGHER WIND/SEAS IN AND
NEAR THE STRONGER STORMS.  WINDS AND SEAS WILL GRADUALLY DECREASE
AFTER MIDNIGHT AS HIGH PRESSURE BUILDS INTO THE AREA.  CONDITIONS
WILL FURTHER IMPROVE ON TUE AS GRADIENT WEAKENS OVER THE WATERS WITH
SFC RIDGE BUILDING IN FROM THE NORTH.  EXPECT CONDITIONS TO DROP
BLO SCA CRITERIA FOR THE SOUNDS BY 06Z...FOR COASTAL WATERS S OF
LOOKOUT BY 12Z AND FOR THE REMAINDER OF THE COASTAL WATERS BY 18Z
TUE.

GOOD BOATING CONDITIONS EXPECTED WED THROUGH FRI WITH WINDS AOB 15
KT.  WINDS AND SEAS WILL INCREASE ON SAT AHEAD OF NEXT FRONTAL
SYSTEM.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FOR AMZ130-135 UNTIL 2 AM TUESDAY.
 ...SMALL CRAFT ADVISORY FOR AMZ150-152-154-156 UNTIL 2 PM TUESDAY.
 ...SMALL CRAFT ADVISORY FOR AMZ158 UNTIL 8 AM TUESDAY.

&&

SHORT TERM...KENNEDY
LONG TERM...KENNEDY
AVIATION...PRINGLE
MARINE...PRINGLE
Hazardous weather outlook, Apr 17, 4:43 AM EDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
443 AM EDT MON APR 17 2006

NCZ029-044>047-079>081-090>095-098-103-104-180845-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
443 AM EDT MON APR 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF RIP CURRENTS ALONG AREA BEACHES NORTH OF
CAPE HATTERAS TODAY. THERE IS A MODERATE RISK OF RIP CURRENTS ALONG
AREA BEACHES SOUTH OF CAPE HATTERAS TODAY. THESE INCREASED RISKS ARE
DUE TO ONSHORE FLOW AND EASTERLY SWELL.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON. BY
LATE AFTERNOON SHOWERS WILL BECOME LIKELY WITH A CONTINUING CHANCE
OF THUNDERSTORMS. SHOWERS AND THUNDERSTORMS WILL END BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ130-135-150-152-154-156-158-180845-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-
443 AM EDT MON APR 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THIS EVENING THROUGH LATE
TONIGHT. A COLD FRONT WILL DROP THROUGH THE WATERS PRODUCING GUSTY
WIND TO 25 KNOTS AND SEAS UP TO 7 TO 8 FEET.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON. BY
LATE AFTERNOON SHOWERS WILL BECOME LIKELY WITH A CONTINUING CHANCE
OF THUNDERSTORMS. SHOWERS AND THUNDERSTORMS WILL END BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CGG

In the hours before

Special weather statement, Apr 17, 2:58 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
258 PM EDT MON APR 17 2006

NCZ090-091-172045-
DUPLIN-LENOIR-
258 PM EDT MON APR 17 2006

...STRONG THUNDERSTORMS WILL AFFECT LENOIR AND DUPLIN COUNTIES
BETWEEN 430 AND 530 PM EDT...

AT 255 PM EDT...THERE WERE STRONG TO SEVERE THUNDERSTORMS 90 MILES
WEST OF WARSAW...MOVING EAST AT 50 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR WARSAW AT 445 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY
THE STORMS INCLUDE KINSTON...LA GRANGE AND WALLACE.

WIND GUSTS IN EXCESS OF 50 MPH AND LARGE HAIL WILL BE POSSIBLE  WITH
THESE STORMS...ALONG WITH FREQUENT DEADLY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

10
Special weather statement, Apr 17, 4:29 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
429 PM EDT MON APR 17 2006

NCZ092-093-095-098-172130-
JONES-CRAVEN-CARTERET-ONSLOW-
429 PM EDT MON APR 17 2006

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CARTERET...CRAVEN AND
JONES COUNTIES UNTIL 530 PM EDT...

AT 429 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 9 MILES
NORTHWEST OF HALF MOON TO 5 MILES NORTH OF HALF MOON...MOVING EAST AT
35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PINEY GREEN AT 435 PM
EDT...NEWPORT AT 520 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE BEAUFORT...CAMP LEJEUNE CENTRAL...HAVELOCK...
JACKSONVILLE...MOREHEAD CITY...NEW RIVER STATION AND PUMPKIN CENTER.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS...ALONG WITH AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

10

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 11:11 PM EDTSpecial Marine WarningMHX34 min
Apr 17, 4:16 PM EDTSevere Thunderstorm WarningMHXDuplin44 min
Apr 17, 4:38 PM EDTSevere Thunderstorm WarningMHXOnslow37 min
Apr 17, 5:25 PM EDTSpecial Marine WarningMHX50 min
Apr 17, 5:33 PM EDTSevere Thunderstorm WarningMHXCarteret27 min

Nearby

Tornado Warnings in North Carolina, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.